Can You Use a TCA With an SNRI? Case Review

A 66-year-old female has a past medical history of diabetes, neuropathy, depression, and hypertension. In this case scenario, I discuss the use of a TCA with an SNRI. Her current medication list includes:

  • Aspirin 81 mg daily
  • Capsaicin cream prn
  • Amitriptyline 10 mg at night
  • Metformin 500 mg BID
  • Losartan 50 mg daily
  • Glipizide 5 mg daily
  • Duloxetine 30 mg daily

One of the first questions I would have in this case review is why would the patient be on the (amitriptyline) TCA with an SNRI (duloxetine). I would dig into the patient history to try to figure out when and why these medications were added. I will say, that when I see TCA’s dosed at night, it is often (at least in part) due to their sedative adverse effect. TCA’s and SNRI’s both inhibit the reuptake of serotonin and norepinephrine, so we do run the risk of duplicate effects. In general, I would try to avoid the TCA with an SNRI combination and in this situation, we may be able to easily titrate up on one and off of the other (again, this does depend upon what indication we are trying to use each of the agents for). In a 66-year-old, I’m not thrilled about the use of a TCA due to their potential anticholinergic effects.

Other items I would review in this patient medication list:

  • It is hard to ignore the fact that capsaicin is being used on an as-needed basis. This medication needs some time to deplete substance P and provide pain relief, so PRN utilization will likely not provide the patient with any benefit.
  • I do notice that the patient is on a lower dose of metformin with their sulfonylurea. Important assessments in A1C, blood sugars, the risk for hypoglycemia, weight, and kidney function would need to be reviewed. Sulfonylureas are no longer considered an ideal agent in diabetes due to more options being available and their ability to cause hypoglycemia and weight gain. In this case, depending upon lab work, we may just be able to increase the metformin and do away with the sulfonylurea altogether.
  • This patient looks like they may be at some cardiovascular risk with their diabetes and hypertension history. I’d review the risk, past medical history, lab work and determine whether or not a statin would be appropriate.
  • Anything else you’d like to investigate further? Leave a comment below!

Over 6,000 healthcare professionals have subscribed for our FREE Giveaways. Why haven’t you?!

Study Materials For Pharmacists and Students – Amazon Books

Useful Books For Any Healthcare Professional

Nursing Professionals and Students

Dietitian Professionals

Written By Eric Christianson

September 4, 2019

Free PDF – Top 30 Medication Mistakes

Enjoy the blog?  Over 6,000 healthcare professionals follow the blog, why aren't you? Subscribe now and get a free gift as well!

Explore Categories